Winter Storm, Winnebago
- When
- February 5, 3:00 PM CST to February 6, 6:00 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
Snow began to fall across northern Illinois during the evening of February 5th and continued through the afternoon of February 6th. 0 inches in Aurora.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Snow began to fall across northern Illinois during the evening of February 5th and continued through the afternoon of February 6th. Storm total snowfall amounts included 15.1 inches in Antioch, 14.0 inches in Woodstock, 13.4 inches on the north side of Rockford, 13.0 inches in Belvidere, 12.5 inches in Cary, 12.0 inches in Grayslake, 11.7 inches Mundelein, 11.3 inches at Rockford Airport, 10.6 inches in Polo, 9.4 inches in Woodstock, 9.0 inches in Dixon, 8.0 inches in Bartlett, 7.3 inches in Elgin, 6.8 inches in Palatine and 6.0 inches in Aurora.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 5, 1:47 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
147 PM CST TUE FEB 5 2008
.DISCUSSION...
330 AM CST
...WINTER STORM WATCH WILL BE UPGRADED WITH THE MORNING FORECAST
PACKAGE ISSUANCE...
FOR LOCATIONS IN NORTHERN ILLINOIS NORTH OF A LINE FROM EVANSTON
TO AURORA TO MENDOTA...THE WATCH WILL BE UPGRADED TO A WINTER
STORM WARNING. SNOW AMOUNTS OF 8 TO 12 INCHES ARE EXPECTED IN THE
WARNING AREA. THE REMINDER OF THE WATCH AREA WILL BE UPGRADED TO A
WINTER WEATHER ADVISORY. SNOW AMOUNTS OF 4 TO 6 INCHES ARE
EXPECTED IN THE ADVISORY AREA. LOCATIONS SOUTH OF THE ADVISORY
AREA SHOULD SEE LESS THAN 2 INCHES OF SNOW. ALL LOCATIONS SHOULD
SEE EITHER A RAIN/SNOW MIX OR A SLEET/SNOW MIX BEFORE CHANGING
OVER TO ALL SNOW.
FOR THE NEAR TERM...THE COLD FRONT IS MOVING THROUGH THE AREA AND
AT ISSUANCE TIME...IS EXITING THE SERN PORTION OF THE CWA. THE FOG
IS GRADUALLY DISSIPATING AS COOLER...DRIER AIR IS ADVECTING OVER
THE REGION...BUT ISOLD POCKETS OF DENSE FOG SHOULD PERSIST INTO
THE MORNING HOURS.
THE NEXT FORECAST CONCERN WILL FOCUS ON THE DEVELOPING WINTER
STORM...WHICH WILL IMPACT THE CWA ON A FEW DIFFERENT LEVELS. THE
CURRENT FORECAST HAS LARGELY BEEN BASED ON THE TIMING OF THE 00Z
NAM12 RUN. THE PREFERRED NAM SOLUTION IS FAVORED BECAUSE IT
CONTINUES TO TREND SLOWER WITH THE DEVELOPMENT AND PROGRESSION OF
THE SYSTEM. MANY OF THE SYSTEMS THIS WINTER HAVE BEEN SLOWER TO
DEVELOP THAN THE MODELS WOULD LEAD US TO BELIEVE THEY WOULD...SO
HAVE OPTED TO FOLLOW THIS TREND AND GO WITH A SOLUTION THAT IS
PERHAPS A LITTLE SLOWER THAN EVEN THE LATEST NAM12 WOULD SUGGEST.
THE MAIN IMPACT OF THIS FORECAST RATIONAL IS THAT THE ONSET OF
PRECIPITATION WILL BE RAIN OVER A LARGE PORTION OF THE CWA...WITH
THE EXCEPTION OF THE FAR NORTHERN TIER COUNTIES WHICH SHOULD SEE A
RA/SN MIX. WITH COPIOUS AMOUNTS OF MOISTURE STREAMING NEWD AHEAD
OF THE DEEPENING TROF OVER THE CNTRL PLAINS...PERIODS OF HEAVY
RAIN ARE LIKELY...WHICH WILL AGGRAVATE THE EARLIER FLOODING
PROBLEMS OVER EAST-CENTRAL ILLINOIS AND NWRN INDIANA. A FLOOD
WATCH IS LIKELY TO BE ISSUED FOR LOCATIONS ALONG AND SOUTH OF THE
KANKAKEE RIVER. BY LATE AFTERNOON WEDNESDAY...THE MID LEVEL
FORCING SHOULD BEGIN TO MOVE INTO NWRN IL. WIDESPREAD SNOW SHOULD
BEGIN AT THIS TIME. THE PERIOD OF HEAVIEST SNOW IS EXPECTED TO BE
FROM 06Z TO 18Z WEDNESDAY WITH SNOWFALL RATE OF NEAR 1 INCH PER
HOUR EXPECTED. FOR THE LOCAL FORECAST AREA...TOTAL SNOWFALL
AMOUNTS OF 8 TO 12 INCHES ARE EXPECTED WITH ISOLATED HIGHER
AMOUNTS POSSIBLE. BASED ON THE CURRENT ANTICIPATED TIMING...THE
MAIN FORCING SHOULD BEGIN TO SHIFT EAST OF THE CWA BY LATE
WEDNESDAY AFTERNOON OR EARLY EVENING AND THE SNOW SHOULD TAPER
OFF RELATIVELY QUICKLY.
SINCE THE MAIN FORECAST PROBLEM TONIGHT HAS BEEN WITH THE ONGOING
FOG AND RAINFALL ISSUES AND THE UPCOMING WINTER STORM...NO CHANGES
HAVE BEEN MADE TO THE LONG TERM FORECAST PERIOD.
KREIN
&&
.AVIATION...
1800 UTC TAFS...
THE RAIN WILL MOVE INTO NORTH CENTRAL ILLINOIS AND NORTHEAST
ILLINOIS THIS AFTERNOON. WE WILL START THE FORECAST WITH RAIN
THIS AFTERNOON AROUND 2200 UTC. THE COLD AIR WILL MOVE INTO THE
AREA BY 02 UTC. WE WILL FORECAST ALL SNOW AFTER 04 UTC. THE LOW
WILL MOVE FROM SOUTH CENTRAL ILLINOIS TO CENTRAL INDIANA BY
WEDNESDAY AFTERNOON. THE FORECAST HAS IFR CEILINGS THIS AFTERNOON
THROUGH WEDNESDAY AFTERNOON FOR ALL THE TAFS. WE DO NOT EXPECT THE
STRATUS TO CLEAR SOON AS THE LATEST NEPHANALYSIS SHOWS LOW CLOUDS
ACROSS ILLINOIS MISSOURI IOWA MINNESOTA AND WISCONSIN. THERE IS
LOW LEVEL LIFTING OF THE AIR FORECAST BY THE WRF MODEL THROUGH
18 UTC WEDNESDAY. WE WILL KEEP THE CLOUDS AND PRECIPITATION
FORECAST THROUGH WEDNESDAY NOON.
&&
.MARINE...
211 AM CST
WINDS ALREADY TURNING NORTHWEST WITH SFC LOW PASSAGE ACROSS LOWER
MICH TO LAKE HURON. A SECOND LOW WILL RIDE NE JUST N OF THE OHIO VLY
LATE TODAY AND EARLY TONIGHT. WILL LIKELY SEE CAA DIVING DOWN THE
LAKE TONIGHT AS WINDS VEER MORE NORTH TO NORTHEAST. WIND SPEEDS
LIKELY TO PICK UP TO GALE FORCE BY WED MORNING ESPECIALLY ON THE
SOUTH END OF LAKE MICHIGAN AS COLD AIR ADVECTION INTENSIFIES AND
LAKE/AIR TEMP DIFF BECOMES MORE PRONOUNCED. SFC LOW CONTINUES UP
OHIO VLY WEDNESDAY AND OFF EAST COAST BY NIGHTFALL...RELAXING
PRESSURE GRADIENT OVER THE LAKES AND EASING OUT OF GALES. WITH HIGH
PRESSURE MOVING OVER LAKES WED NITE AND THURS...WINDS WEAKEN AND
BACK MORE WEST TO EVEN SW BY FRIDAY IN ADVANCE OF ANOTHER FRONTAL
SYSTEM. THIS NEXT SYSTEM WILL VEER WINDS TO WEST SAT AND TO NW SAT
NIGHT WITH VERY STRONG CAA SAT NIGHT INTO SUNDAY PSBLY RETURNING
GALES.
RLB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR ILZ003>006-008-010>014.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR ILZ019>022-032.
IN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
WEDNESDAY NIGHT FOR INZ001-002.
LM...GALE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON FOR
LMZ777-779.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 PM CST
WEDNESDAY FOR LMZ740>745.
&&
WFO LOTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 626 AM CST TUE FEB 5 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 061230- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 626 AM CST TUE FEB 5 2008 /726 AM EST TUE FEB 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAIN IS EXPECTED FOR PORTIONS OF THE OUTLOOK AREA GENERALLY SOUTH OF THE KANKAKEE RIVER TODAY. UP TO 1 INCH OF ADDITIONAL RAINFALL IS EXPECTED WHICH...IN ADDITION TO MELTING SNOW...WILL AGGRAVATE ONGOING FLOODING AND LEAD TO ADDITIONAL FLOODING TODAY. WINTER WEATHER IS EXPECTED TO BEGIN OVER THE NORTHERN PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON AND SPREAD SOUTH AND EAST TONIGHT. PRECIPITATION WILL START OUT AS A MIX OF SLEET AND SNOW AND THEN CHANGE OVER TO ALL SNOW. PORTIONS OF NORTHERN ILLINOIS NORTH OF A LINE FROM EVANSTON TO AURORA TO MENDOTA...INCLUDING THE NORTHERN SUBURBS OF CHICAGO AND THE GREATER ROCKFORD METROPOLITAN AREA...CAN EXPECT TOTAL SNOW ACCUMULATION OF 8 TO 12 INCHES. LOCATIONS TO THE SOUTH OF THIS LINE AND NORTH OF A LINE FROM VALPARAISO TO PONTIAC CAN EXPECT 4 TO 6 INCHES TOTAL SNOWFALL. WINDS INCREASING TO 20 TO 30 MPH WILL ALSO CAUSE BLOWING AND DRIFTING SNOW. LOCALIZED ICE JAM FLOODING WILL CONTINUE ALONG PORTIONS OF THE ROCK AND KANKAKEE RIVERS. CONTINUED SNOW MELT ACROSS THE AREA... AS WELL AS MORE RAIN IN EAST CENTRAL ILLINOIS INTO NORTHWEST INDIANA MAY LEAD TO RISES ON AREA RIVERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SNOW AND BLOWING SNOW WILL CONTINUE THROUGH MUCH OF THE DAY WEDNESDAY...ENDING BY LATE AFTERNOON OR EARLY EVENING. THERE IS A CHANCE OF MORE SNOW ON THURSDAY. LOCALIZED ICE JAM FLOODING IS LIKELY TO CONTINUE ALONG PORTIONS OF THE ROCK AND KANKAKEE RIVERS. CONTINUED RUNOFF FROM SNOW MELT AND RAINFALL WILL LIKELY LEAD TO ADDITIONAL RISES ON RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT... HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE CHICAGO. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-061230- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 626 AM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THIS EVENING AND TONIGHT. NORTHEAST WINDS WILL INCREASE TO 30 KNOTS TONIGHT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WINDS HAZARDOUS TO SMALL CRAFT ARE EXPECTED THROUGH WEDNESDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-061230- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 626 AM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NORTHEAST WINDS ARE EXPECTED TO INCREASE TO GALES TO 35 KNOTS OVERNIGHT TONIGHT OVER THE SOUTH HALF OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. GALE FORCE WINDS ARE EXPECTED TO CONTINUE OVER THE SOUTH HALF OF LAKE MICHIGAN THROUGH WEDNESDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KREIN
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83129, 83130, 83132, 83135, 83141, 83156, 83152, 83153, 83154, 83155.